Alert archive / Missouri / Flash Flood Warnings in 1998
Flash Flood Warning 216, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jul 29, 1998, 7:35 AM CDT for Douglas County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 29, 1998, 7:35 AM CDT (12:35 UTC)
- Expired
- Jul 29, 1998, 10:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Douglas County, MO
The radar
The Springfield radar (KSGF), 87 km from the middle of the area, began a volume at 12:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 0.6 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -191 J/kg
- Mixed-layer LCL
- 1055 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 291236 FFWSGF MOC067-291530- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 735 AM CDT WED JUL 29 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... DOUGLAS COUNTY IN SOUTHWESTERN MISSOURI * UNTIL 1030 AM CDT * AT 732 AM NATIONAL WEATHER SERVICE RADAR AND VOLUNTEER WEATHER OBSERVATIONS INDICATED THAT BETWEEN ONE AND THREE INCHES OF RAIN HAD FALLEN IN DOUGLAS COUNTY SINCE 100 AM. * THE HEAVY RAINFALL WILL CAUSE LOW WATER CROSSINGS AND OTHER FLOOD PRONE AREAS TO BECOME INUNDATED BRIEFLY THIS MORNING...ESPECIALLY IN NORTHEASTERN DOUGLAS COUNTY. ADDITIONAL RAINFALL WILL BE POSSIBLE THIS MORNING. BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. SUTTON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 2:30 AM CDT, 5 hours 5 minutes earlier.
Area forecast discussion, Jul 29, 2:30 AM CDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 230 AM CDT WED JUL 29 1998 1ST PD FORECAST PROBLEM: WHAT TO DO WITH FFA AND TEMPERATURES. COOLING TOPS IN SE KS HEADING NE AND SHOULD GET CAUGHT IN NW FLOW AT MID LEVELS. THIS WL BRING PCPN INTO CWA...WHERE AND WHO GETS THE HEAVY RA IS THE PROBLEM. WL GO WITH PERSISTANCE FOR 1ST PD...MCS FORMS IN KS/OK THEN MOVES INTO CWA DUMPS HEAVY RAIN IN NARROW BAND SOMEWHERE ACROSS THE CWA...THEN RA TAPERS OFF BY EARLY AFTERNOON. ETA SEEMS TO BE BETTER WITH PCPN POSITION AND TEMERATURES. WOULD LIKE TO COVER ALL CWA IN FFA EVEN FFG IS AROUND 2 INCHES IN EXTREME SW CORNER. WITH UNCERTAINTY OF LOCATION OF HEAVY RAIN FEEL IT IS BETTER TO COVER ENTIRE AREA. WL GO WITH COOLER FAN AND KNOCK A FEW DEGREES OFF. RECOMMENDATION(FORECASTS PROVIDED FOR COORDINATION PURPOSES ONLY) FFA FOR ALL CWA...WL CONTINUE THE SAME THINKING FOR 1ST AS LAST NIGHTS PACKAGE. ALL ZONES... .TODAY...PERIODS OF SHOWERS AND THUNDERSTORMS...MAINLY DURING THE MORNING WITH LOCALLY HEAVY RAIN POSSIBLE. HIGH IN THE LOW TO MID 80S. SOUTHWEST 5 TO 10 MPH. (WARMER IN JLN/SE KS WITH COOLER TEMPERATURES IN THE N/E ZONES) SGF WW 082/070 080/071 085 07746 JLN WW 084/071 082/073 087 07745 SS
In the hours before
Special weather statement, Jul 29, 2:54 AM CDT, 4 hours 41 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>092-094>098-105> 106-2901045- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 245 AM CDT TUE JUL 28 1998 ...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THIS MORNING FOR THE FOLLOWING COUNTIES... ...IN SOUTHEAST KANSAS... BOURBON CHEROKEE CRAWFORD ...IN SOUTHWEST...SOUTH CENTRAL AND CENTRAL MISSOURI... BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS DENT DOUGLAS GREENE HICKORY HOWELL JASPER LACLEDE LAWRENCE MARIES MILLER MORGAN OREGON OZARK PHELPS POLK PULASKI SHANNON ST. CLAIR TEXAS VERNON WEBSTER WRIGHT SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP AND PUSH INTO SOUTHEAST KANSAS ANDSOUTHWEST MISSOURI. A LARGE AREA OF SHOWERS AND THUNDERSTORMS WAS OVER SOUTHEAS T KANSAS FROM CHANUTE TO EMPORIA AND WAS MOVING TO THE SOUTHEAST AT 30 MPH. ANOTHER AREA OF MODERATE TO HEAVY RAIN EXTENDED FROM NEVADA TO FORT LEONARD WOOD. DUE TO RECENT HEAVY RAIN ACROSS PORTIONS OF CENTRAL AND SOUTHERN MISSOURI...THE GROUND HAS BECOME SATURATED AND FURTHER HEAVY RAIN WILL LIKELY PRODUCE FLOODING OF STREAMS...CREEKS AND OTHER FLOOD PRONE AREA. THIS IS A POTENTIALLY DANGEROUS SITUATION. IF CAMPING...BE PREPARED TO MOVE TO HIGHER GROUND IMMEDIATELY SHOULD FLOODING DEVELOP. MOTORISTS SHOULD AVOID ALREADY FLOODED ROADS...INCLUDING LOW WATER CROSSINGS. BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. SEVERAL PEOPLE LOSE THEIR LIVES EACH YEAR BECAUSE THEY ATTEMPT TO CROSS FLOODED LOW WATER CROSSINGS. IF FLOODED ROADWAYS BLOCK YOUR WAY...FIND AN ALTERNATE ROUTE. FOR OTHER ROAD CLOSURES ACROSS MISSOURI...CONTACT THE STATE HIGHWAY DEPARTMENT AT 1-800-222-6400. THIS AND OTHER WEATHER PRODUCTS CAN ALSO BE FOUND ON OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/SGF/SGF1.HTM SHUMWAY
Special weather statement, Jul 29, 4:27 AM CDT, 3 hours 8 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 427 AM CDT WED JUL 29 1998 THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD ...IN MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS DENT DOUGLAS GREENE HICKORY HOWELL JASPER LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON OREGON OZARK PHELPS POLK PULASKI SHANNON ST. CLAIR STONE TANEY TEXAS VERNON WEBSTER WRIGHT INCLUDING THE TOWNS OF... PITTSBURG ROLLA LEBANON JOPLIN SPRINGFIELD BRANSON FORT SCOTT NEVADA CAMDENTON NEOSHO WEST PLAINS FORT LEONARD WOOD LAMAR BOLIVAR SALEM MARSHFIELD ...FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST KANSAS...SOUTHWEST... SOUTH CENTRAL AND CENTRAL MISSOURI FOR THIS MORNING... SHOWERS AND THUNDERSTORMS CONTINUE TO EXPAND ACROSS THE OZARKS THIS MORNING AND ANY ADDITIONAL HEAVY RAIN WILL CAUSE FLOODING OF STREAMS...CREEKS AND OTHER LOW LYING AREAS DUE TO A SATURATED GROUND FROM RECENT HEAVY RAINS. ESPECIALLY DANGEROUS ARE LOW WATER BRIDGES...NEVER CROSS ROADS THAT ARE COVERED BY WATER. THE FOLLOWING COUNTIES IN MISSOURI WERE ADDED TO THE FLASH FLOOD WATCH... NEWTON...MCDONALD...BARRY...STONE...TANEY. STAY TUNED TO THIS STATION FOR FURTHER WEATHER STATEMENTS OR WARNINGS. SHUMWAY
Special weather statement, Jul 29, 4:27 AM CDT, 3 hours 8 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 427 AM CDT WED JUL 29 1998 THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD ...IN MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS DENT DOUGLAS GREENE HICKORY HOWELL JASPER LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON OREGON OZARK PHELPS POLK PULASKI SHANNON ST. CLAIR STONE TANEY TEXAS VERNON WEBSTER WRIGHT INCLUDING THE TOWNS OF... PITTSBURG ROLLA LEBANON JOPLIN SPRINGFIELD BRANSON FORT SCOTT NEVADA CAMDENTON NEOSHO WEST PLAINS FORT LEONARD WOOD LAMAR BOLIVAR SALEM MARSHFIELD ...FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST KANSAS...SOUTHWEST... SOUTH CENTRAL AND CENTRAL MISSOURI FOR THIS MORNING... SHOWERS AND THUNDERSTORMS CONTINUE TO EXPAND ACROSS THE OZARKS THIS MORNING AND ANY ADDITIONAL HEAVY RAIN WILL CAUSE FLOODING OF STREAMS...CREEKS AND OTHER LOW LYING AREAS DUE TO A SATURATED GROUND FROM RECENT HEAVY RAINS. ESPECIALLY DANGEROUS ARE LOW WATER BRIDGES...NEVER CROSS ROADS THAT ARE COVERED BY WATER. THE FOLLOWING COUNTIES IN MISSOURI WERE ADDED TO THE FLASH FLOOD WATCH... NEWTON...MCDONALD...BARRY...STONE...TANEY. STAY TUNED TO THIS STATION FOR FURTHER WEATHER STATEMENTS OR WARNINGS. SHUMWAY
Special weather statement, Jul 29, 6:40 AM CDT, 55 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291430- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 640 AM CDT WED JUL 29 1998 ...FLASH FLOOD WARNINGS IN EFFECT FOR HOWELL AND OREGON COUNTIES UNTIL 900 AM... ...FLASH FLOOD WATCH IN EFFECT THIS MORNING FOR EXTREME SOUTHEAST KANSAS ALONG WITH SOUTHERN AND CENTRAL MISSOURI... AT 638 AM CDT NATIONAL WEATHER SERVICE RADAR IN SPRINGFIELD CONTINUED TO INDICATED THUNDERSTORMS PRODUCING HEAVY RAINFALL OVER OREGON COUNTY. THE STORMS WILL BE CAPABLE OF PRODUCING AN ADDITIONAL ONE TO TWO INCHES OF RAIN THROUGH 730 AM. FLOODING OF LOW WATER CROSSINGS AND OTHER FLOOD PRONE AREAS IN HOWELL AND OREGON COUNTIES WILL BE POSSIBLE THROUGH THE MORNING COMMUTE. ELSEWHERE ACROSS THE MISSOURI OZARKS AND SOUTHEAST KANSAS...A LARGE AREA OF RAIN CONTINUED. ALTHOUGH THE HEAVIEST RAIN WAS INDICATED OVER CENTRAL MISSOURI FROM NEAR KANSAS CITY TO JEFFERSON CITY...HEAVY RAINFALL WILL CONTINUE TO BE A THREAT AND FLOODING MAY STILL DEVELOP. A FLASH FLOOD WATCH REMAINED IN EFFECT THIS MORNING. BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS XIN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. SUTTON
Special weather statement, Jul 29, 6:40 AM CDT, 55 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291430- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 640 AM CDT WED JUL 29 1998 ...FLASH FLOOD WARNINGS IN EFFECT FOR HOWELL AND OREGON COUNTIES UNTIL 900 AM... ...FLASH FLOOD WATCH IN EFFECT THIS MORNING FOR EXTREME SOUTHEAST KANSAS ALONG WITH SOUTHERN AND CENTRAL MISSOURI... AT 638 AM CDT NATIONAL WEATHER SERVICE RADAR IN SPRINGFIELD CONTINUED TO INDICATED THUNDERSTORMS PRODUCING HEAVY RAINFALL OVER OREGON COUNTY. THE STORMS WILL BE CAPABLE OF PRODUCING AN ADDITIONAL ONE TO TWO INCHES OF RAIN THROUGH 730 AM. FLOODING OF LOW WATER CROSSINGS AND OTHER FLOOD PRONE AREAS IN HOWELL AND OREGON COUNTIES WILL BE POSSIBLE THROUGH THE MORNING COMMUTE. ELSEWHERE ACROSS THE MISSOURI OZARKS AND SOUTHEAST KANSAS...A LARGE AREA OF RAIN CONTINUED. ALTHOUGH THE HEAVIEST RAIN WAS INDICATED OVER CENTRAL MISSOURI FROM NEAR KANSAS CITY TO JEFFERSON CITY...HEAVY RAINFALL WILL CONTINUE TO BE A THREAT AND FLOODING MAY STILL DEVELOP. A FLASH FLOOD WATCH REMAINED IN EFFECT THIS MORNING. BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS XIN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. SUTTON
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 6:05 AM CDT | Flash Flood Warning | SGF | Howell, Oregon | 3 hr |
| Jul 29, 8:52 AM CDT | Flash Flood Warning | SGF | Howell, Oregon | 98 min |
Nearby
Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.